Hail, Brown
- When
- September 21, 4:48 PM CST
- Where
- Brown County, 0.69 mi S of Horton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -95.530
A cluster of strong to severe thunderstorms developed over parts of northeast Kansas on Tuesday afternoon, and preceded to drop copious amounts of rainfall over a relatively small area. 25 inches of rain was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cluster of strong to severe thunderstorms developed over parts of northeast Kansas on Tuesday afternoon, and preceded to drop copious amounts of rainfall over a relatively small area. Radar estimations of total rainfall from the storm system were as high as 6 to 8 inches over parts of Nemaha, Brown, and Jackson Counties, while one report of 9.25 inches of rain was received. Much of this rain fell in 2 to 3 hours. Flash flooding was reported across the warned area with several road closures taking place where creeks and streams were flowing out of their banks and crossing country roads and a few state highways. In addition to the flash flooding, hail up to the size of quarters was also reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 2:03 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT TUE SEP 21 2010 .DISCUSSION... PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR INTO OUR CWA. EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT AND WITH DIMINISHING DAYTIME HEATING. DESPITE SOME STEEP LAPSE RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH OF THE FRONT. 67 MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE SYNOPTIC DETAILS WITHIN EXTENDED. WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500 J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION AND BUMPED UP POPS THU INTO THU NIGHT. THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR NORMAL LEVELS. BLAIR && .AVIATION... MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY CONDITIONS THROUGH THE TAF PERIOD. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT TUE SEP 21 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-222000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 256 PM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BLAIR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT TUE SEP 21 2010
KSZ011-012-024-212300-
BROWN-JACKSON-NEMAHA-
530 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...SOUTHERN
BROWN AND NORTHERN JACKSON COUNTIES...
THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...SOUTHERN BROWN AND
NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
HOLTON...WETMORE...NETAWAKA...WHITING...WILLIS...HORTON AND EVEREST.
&&
LAT...LON 3965 9532 3964 9533 3964 9554 3949 9556
3943 9593 3959 9596 3979 9533
TIME...MOT...LOC 2229Z 248DEG 27KT 3954 9587The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
4 hail, 4 flash flood, 1 flood. Local standard time, as filed.
The County emergency manager reported 6 to 12 inches of water running over Highway 187, 2 miles south Highway 36.
Law enforcement reported water flowing over Kestrel Road, south of 170th Road.
A vehicle was nearly washed off the road by quickly flowing water.
Jackson County law enforcement relayed a citizen report of 6 to 10 inches of water flowing across Highway 9 at several locations between Netawaka and Whiting.
Flooding still reported at the intersection of County Road 56 and W Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262325, 262328, 262327, 262326, 262320, 262321, 262322, 262323, 262324.